Recalls

Hospira sterility concerns prompt PharMEDium recall

syringe vials pills injectable 350x210 Hospira sterility concerns prompt PharMEDium recall Hospira Inc.’s June 15 recall of injectable drugs has spurred yet another drug company to issue a recall. PharMEDium Services announced it is recalling specific lots of potassium phosphate and succinylcholine chloride, which were repackaged and/or compounded using recalled Hospira products. By association, there is the potential for the recalled PharMEDium drugs to be contaminated with disease-causing microbial growth.

The Hospira recall has already resulted in recalls from Fagron Sterile Services and Advanced Pharma Inc.

According to Hospira, in the event that a contaminated product is administered to a patient, there is a reasonable probability that the patient may experience adverse events ranging fro fever, chills and malaise, to severe adverse events including systemic invasive mycoses or systemic bacterial sepsis. Since there is a possibility that sterility was breached, PharMEDium initiated the recall. To date, the company has received no reports of adverse events related to this recall. Affected products were not distributed directly to patients or consumers, but to health care facilities in the U.S.

Potassium phosphate injection is used as a source of phosphorus for addition to large volume intravenous fluids to prevent or correct hypophosphatemia in patient with restricted or no oral intake. It is also used as an additive for preparing specific intravenous fluid formulas when the need of the patient cannot be met by standard electrolyte or nutrient solutions.

Succinylcholine chloride injection is used as an adjunct to general anesthesia to facilitate tracheal intubation and to provide skeletal muscle relaxation during surgery or mechanical ventilation.

PharMEDium is notifying health care facilities that received its products and informing them of the recall. Any adverse events related to these products should be reported to the Food and Drug Administration (FDA) MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Sources:
FDA Recall Notice
Righting Injustice